Doctor insights on:
Do Opiates Cause Liver Damage
Many causes.: There are entire text books written on possible causes of liver damage. The most common causes in the United States are alcohol, viruses, medications, genetic, and autoimmune processes. Each of these can damage the liver in various ways. If you feel you have liver damage, see your doctor. They may recommend that you see a gastroenterologist also. Good luck. ...Read more
This organ plays a major role in metabolism and has a number of functions in the body, including glycogen storage, decomposition of red blood cells, plasma protein synthesis, hormone production, and detoxification. It lies below the diaphragm in the abdominal-pelvic region of the abdomen. It produces bile, an alkaline compound which aids in digestion via the emulsification of ...Read more
It can but not: Because of the opiate in it - hydrocodone - but rather the acetaminophen (tylenol) that is also included in the pill. Some forms of combination pain pills had as much as 750 mg of tylenol in them, but recent FDA regulations require that no more than 325 mg of tylenol be in any single tablet of combination medications. More than 10 grams (20 extra strength pills) can be lethal, less with alcohol. ...Read more
Why this question?: You live in NY state. Do you travel? There are no venomous spiders where you live. Actual spider bites are rare in USA. Erroneous diagnoses of "spider bites" are very common. What kind of spider? If you heard that a pop musician died 2 years after a spider bite, consider this in the same category as alligators in sewers. ...Read more
If really severe: Anaphylaxis is the most severe type of allergic reaction. If the reaction is so severe that blood supply does not reach vital organs including brain, heart, liver etc, there can be damage. This type of severe reaction would include loss of consciousness, collapse, shock, convulsions, incontinence, etc. Thankfully, most mild-moderate anaphylactic reactions will not result in permanent damage. ...Read more
Yes - temporary.: Temporary but potentially severe liver damage can occur with severe preeclampsia and hellp syndrome. Prompt delivery and expert/intensive care are warranted in such rare cases. ...Read more
No one knows: There is no threshold amount. We are told that anyone using more than 4 grams of acetometophen daily risk problems yet I see patients on this and more without issues. Most of my patients on more than 60 pills a day have had some issues. ...Read more
Many causes: The top 2 causes are viral (hepatitis C) or alcohol related, . Other causes include, metabolic, genetic, and autoimmune causes. Please see a liver doctor who can test you for the different causes and manage your symptoms. Fatty liver disease is becoming more prevalent and can lead to cirrhosis. ...Read more
LFT's: Elevated liver function tests (alt, ast and ggt). Just because medications are started that are cleared through the liver (protease inhibitors)'doesn't necessarily mean there will be dysfunction. Is important to try and minimize all meds that get cleared through the liver (statins for example if possible). Avoiding alcohol and tylenol (acetaminophen) is very important. ...Read more
Accutane problems: It should only be used by people who have severe cystic acne. It is also a very potent teratogen-I.e. It can cause severe deformities in a fetus- and it can be stored in your body fat and released into your blood for some time after you have stopped taking it. Make sure that you won't get pregnant while you are taking it and probably for a year after you have stopped doing so. May the force b with ...Read more
Discuss w/ your Dr: There are many different medications for depression and that dose may be low for one and high for another. I know that ALL can harm livers and 5% of liver disease is attributed to them. That's not saying it will happen, but it's a serious concern. Consider non-drug CBT Tx as a way to minimize or avoid drugs - they are best to think of as short-term support while learning life skills. Best! ...Read more
I am a little: Nervous here. You are a 54 year old female and I am assuming that you have some form of liver damage related to alcohol use. My questions is - do you have physical dependence on alcohol? If the answer is yes - please only detoxify under some sort of medical supervision. I am hopeful you would have no further liver damage - but since you haven't told us what your diagnosis is - can't say for sure. ...Read more
Yes: Aspirin can cause several forms of liver injury: in high doses, aspirin can cause marked elevations of liver function tests occasionally with jaundice or signs of liver dysfunction. Liver damage due to aspirin usually occurs with doses of 1, 800 to 3, 200 mg daily. Reye syndrome is a form of liver damage that can occur in children or young adults given standard doses for fever due to viral illness ...Read more
I have a healthy liver. I am taking cybalta 60mgs for anxiety for 3 years. Can it cause liver damage?
Very unkikely: It is usually well toleratedGet a more detailed answer ›
Does Prilosec cause liver damage? I have taken it for 5-6 years and am concerned about liver damage.
Does not cause this.: However, it might be time to start tapering off the "purple crack." often patients will be started on one of the ppi meds and no one ever thinks to stop it.... When pt's try to stop it they get rebound symptoms and find it difficult to quit. So... Decrease the medication by half for 2 weeks then decrease to every other day with the addition of ranitidine or Tums (calcium carbonate) as needed. Then stop. ...Read more
Does taking too much excedrine cause liver damage? Wife has migraines and needs it, but is concerned with long term liver issues. Please advise.
Which results from the repetitive and chronic use of headache abortive medications for three months or more. Patients with rebound headache take multiple daily doses of one or more analgesics in an effort to suppress the pain. Although simple analgesics such as Aspirin or acetaminophen, exedrine can produce chronic daily headache.
Rec.: see orofacial pain or headache specialist for consultation. ...Read more
Can drinking around 15 standard drinks 1-2 times a week for 6 months cause noticeable liver damage? Is a lft necessary if I'm having liver pain?
Using generic Aciphex (rabeprazole) for years, but now I read it can cause liver damage. Is there a generic, something else I could use without risk?
Not a problem: If you have been taking rabeprazole for years, it is not likely to cause liver problems now (these occur very rarely, usually within the first few weeks of treatment). it is a separate issue whether it's needed to continue this medication for long period of time - discuss with your doctor. ...Read more
I accidentally overdosed (10 x 500 mg) from expired paracetamol (01/2016) last saturday (03/04/17). What should I do? Will it cause any liver Damage
No: 5 grams of acetaminophen once will not cause liver damage unless you are very small, use heavy amounts of it daily, are a heavy alcohol drinker, or have preexisting liver damage. Hopefully this wasn't intentional, as it is hard to take that much at once. If concerned, have levels checked. Good luck! ...Read more
Multiple causes: There are many causes of liver damage. Excess alcohol use is a major cause. Hepatitis and abnormal iron storage can also be the reason. Fat storage in the liver may be a problem if it becomes extensive. Autoimmune diseaes is also a possibility. If you have abnormal liver tests or suspect a problem, you should discuss the situation with your doctor now. ...Read more
Toxic: Tea comes from the tea plant (camellia sinensis). Herbal teas come from other plants. Some may contain toxins that can affect the liver cells themselves, the blood vessels in the liver, and/or bile excretion or the bile ducts. Some contain pyrrolizidine compounds which are toxic. Natural does not necessarily mean safe-even if iherb has been used for thousands of years. ...Read more
Antifungals.: Oral anti-fungal medications are associated with liver toxicity, but it only becomes relevant after thirty days of daily use. Once you've taken the medication for thirty days, you'll need monthly liver function blood testing to make sure you're not developing toxicity. ...Read more
No!: Liver problems are very, very, unlikely to occur! ...Read more